Nonsteroidal anti-inflammatory drugs and lower gastrointestinal complications.
ABSTRACT In addition to the upper GI tract, NSAIDs can damage the small bowel and the colon. NSAID enteropathy is frequent and may be present in more than 60% of patients taking these drugs long term. In most cases, damage is subclinical, including increased mucosal permeability, inflammation, erosions, ulceration, but other more serious clinical outcomes such as anemia, and overall bleeding, perforation, obstruction, diverticulitis and deaths have also been described. The magnitude of these serious outcomes from the lower GI tract is not well defined, but recent data suggest that they may be as frequent and severe as upper GI complications. Contrary to what happens in the upper GI tract, treatment and prevention of NSAID enteropathy is difficult, since the pathogenic mechanisms are different and not well understood. Among other options, misoprostol, antibiotics, and sulphasalazine have been proved to be effective in animal models, but they have not been properly tested in humans. Selective COX-2 inhibition is emerging as a potential alternative to tNSAIDs in the prevention of damage in the lower GI tract in rheumatologic patients. Preliminary studies in healthy volunteers have shown that these drugs are associated with no or less small bowel damage than tNSAIDs plus PPI, although their long-term effects in patients need to be properly tested. Post hoc analysis of previous outcome studies focused on complications of upper GI tract or cardiovascular events have shown contradictory results. Data from one ongoing trial comparing celecoxib versus diclofenac plus PPI and examining serious outcomes from the whole GI tract will probably provide new insights in this area.
- SourceAvailable from: Hoon-Jai Chun[Show abstract] [Hide abstract]
ABSTRACT: The injurious effects of NSAIDs on the small intestine were not fully appreciated until the widespread use of capsule endoscopy. It is estimated that over two-thirds of regular NSAID users develop injury in the small intestinal injuries and that these injuries are more common than gastroduodenal mucosal injuries. Recently, chronic low-dose aspirin consumption was found to be associated with injury to the lower gut and to be a significant contributing factor in small bowel ulceration, hemorrhage, and strictures. The ability of aspirin and NSAIDs to inhibit the activities of cyclooxygenase (COX) contributes to the cytotoxicity of these drugs in the gastrointestinal tract. However, many studies found that, in the small intestine, COX-independent mechanisms are the main contributors to NSAID cytotoxicity. Bile and Gram-negative bacteria are important factors in the pathogenesis of NSAID enteropathy. Here, we focus on a promising strategy to prevent NSAID-induced small intestine injury. Selective COX-2 inhibitors, prostaglandin derivatives, mucoprotective drugs, phosphatidylcholine-NSAIDs, and probiotics have potential protective effects on NSAID enteropathy.Gastroenterology Research and Practice 09/2013; 2013:761060. DOI:10.1155/2013/761060 · 1.50 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Colonic Dieulafoy’s lesion (DL) is an unusual cause of lower gastrointestinal hemorrhage. We herein report the first case of DL in which the morphological changes could be retrospectively reviewed by endoscopy. A 61-year-old female, who was taking anti-thrombotics including low-dose aspirin, was admitted to our department with acute onset massive flesh bleeding per rectum. Although an emergent colonoscopy was performed, no bleeding source could be detected other than multiple diverticula in the ascending colon. A second colonoscopy after 1½ months revealed a small reddish polypoid lesion at the opposite site of the ileocecal valve, but showed no active bleeding points. After another 2weeks, she complained of rectal bleeding again. She immediately underwent a third colonoscopy that showed pulsatile bleeding from normal overlying mucosa without a mucosal defect at the same site at the opposite site of the ileocecal valve, consistent with the DL. The lesion was successfully managed by argon plasma coagulation therapy. When reviewing initial colonoscopic images retrospectively, a telangiectasia was observed at the same site. This retrospective evaluation by endoscopy showed that the shape of the DL is changeable over a short period. It has been reported that aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs) are associated with an increased risk of diverticular bleeding. Therefore, endoscopists should pay close attention not only to diverticular bleeding, but also to the presence of DL when performing colonoscopy on patients with rectal bleeding and taking aspirin or NSAIDs. KeywordsDieulafoy’s lesion–Colon–Retrospective reviewClinical Journal of Gastroenterology 10/2011; 4(5):351-354. DOI:10.1007/s12328-011-0254-5